Tag Archives: C-Diff

When it Rains it Pours!

Well it has definitely been pouring at my house and I don’t mean rain.  I have been dealing with an ankle that has been swelling off an on for the last few weeks.  At first we thought I must have twisted it.

This past Wednesday, my osteopath/acupuncturist decided that we have waited long enough.  She thought because it was warm that I might have cellulitis (an infection of the skin or tissue). She ordered a round of antibiotics (Ceftin). I had taken it about six weeks ago or less for a sinus infection that would not go away and didn’t react to it. She also decided to be safe and have an ultrasound done on my leg to rule out a blood clot.

Thursday morning I started the antibiotic and Thursday afternoon I went to have the ultrasound done. I walked into the room and the technician told me that I would have to remove my jeans and cover up with the sheet. I told her that I didn’t want the sheet on me and asked for a paper sheet which she didn’t have.  She left the room and came back a few minutes later with a package of paper hospital gowns. She proceeded to place one on the bottom part of the table and one on the top covering the table and the pillow.  She then handed me another to use to cover myself up.  She also used the most sensitive gel she had (still left me with itchy legs).

By yesterday morning I was feeling some stomach upset from the antibiotic. Yesterday afternoon my doctor phoned to tell me that I had a partial deep vein thrombosis.  I could stop the antibiotic but I needed to be on a blood thinner for six months. I told her that I had to think about what my options were. I phoned my internist and had him look over the test results. I also phoned my ENT (both of these doctors have dealt with me from the beginning of this illness). My ENT felt that I should use Coumadin because it was the older of the drugs and less likely to cause as many problems. Also Coumadin is the only drug they can reverse with Vitamin K if my blood becomes too thin. My internist called me back last night saying the same thing and also that he thought it looked like an old clot that was healing but said I still needed to do blood thinners.

Last night I was up all night with severe stomach cramps. At 2:00 a.m. I decided to go find the paper that came with my medication. WONDERFUL! This medication can cause a condition called C-Diff (from killing off too much of my good bacteria and lead to a type of colitis). It can happen while taking the medication or a month or more later. So did the three doses I took cause my stomach issues or was it a combination of those three doses and having taken the medication six weeks ago?

I spoke with my osteopath today. She wants me to wait until Monday to see if my stomach issues calm down before attempting to start Coumadin. If my stomach issues are not better than I need to be tested for C-Diff.

I have spent most of today in bed sleeping either from the fatigue that the antibiotic can cause or that plus being up all night with stomach cramps. I will keep you all updated as I start taking the Coumadin. The usual course of treatment is six months. My osteopath has agreed to do an ultrasound monthly or every six weeks to determine if we can stop it early and get me off the medication.

I am not proofing this post because I am just too tired and feel the need to head back to bed.